You are reading 1 of 2 free-access articles allowed for 30 days
An outline of the frequently observed antibiotic-induced drug eruption patterns and the common and occasionally severe problem of drug-induced skin disease was highlighted to PCDSI delegates in Cork.
Dr Sarah Walsh, Consultant Dermatologist at King’s Hospital, London, in her presentation on rashes caused by antibiotics, examined the early signs and presenting symptoms as they might appear in the GP surgery of the rarer and more severe antibiotic-induced skin disorders.
She described a drug allergy as a harmful immunological reaction caused by a medicine and stressed the importance of documenting the name of an affecting drug, symptoms caused, date of reaction and severity. The definition of a drug allergy is often very different among patients, and there are “misunderstandings” on what defines a true drug allergy, she said. Dr Walsh noted the challenge in causality assessment and outlined some helpful drug reaction assessment tools.
On the topic of penicillin allergy, Dr Walsh said that 10 per cent of the population believe themselves to be penicillin-allergic, while 90 per cent of these individuals will not have a true beta-lactum allergy to penicillin.
One study, Dr Walsh revealed, has shown that if a patient has had a recent drug allergic reaction that was severe, and they can remember the name of the drug, they most likely have a true drug allergy.
In contrast, the presence of drug allergy is less likely in a patient who cannot remember the name of the drug they reacted to, and the reaction to the drug was mild.
Dr Walsh referenced the 2017 NICE Guidelines on the diagnosis and management of drug allergies and noted three occasions when GPs should refer a case to secondary care, namely anaphylaxis, severe drug reaction, and beta-lactam allergy, where a patient needs treatment for a condition that can only be treated with penicillin.